Alert archive / Colorado / Flash Flood Warnings in 2004
Flash Flood Warning 3, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 17, 2004, 6:37 PM MDT for Gunnison County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2004, 6:37 PM MDT (00:37 UTC)
- Expired
- Jul 17, 2004, 9:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County Gunnison County, CO
The radar
The Grand Junction radar (KGJX), 128 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 0.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 658 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1998 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KGJT 180038 FFWGJT COC051-180330- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 637 PM MDT SAT JUL 17 2004 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN GUNNISON COUNTY IN CENTRAL COLORADO. * UNTIL 930 PM MDT. * AT 637 PM MDT...A TRAINED WEATHER SPOTTER REPORTED THAT EXCESSIVE RAINFALL WAS PRODUCING FLASH FLOODING ACROSS HIGHWAY 50...2 MILES EAST OF GUNNISON...NEAR TOMICHI HEIGHTS. THE DEPTH OF THE WATER IS ESTIMATED AT 4 TO 5 FEET DEEP. A FLASH FLOODING WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3864 10697 3846 10700 3844 10675 3864 10672 $$ NADLER
3 follow-up statements
000 WGUS75 KGJT 180120 FFSGJT COC051-180330- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 720 PM MDT SAT JUL 17 2004 ...FLASH FLOOD WARNING CONTINUES FOR SOUTHERN GUNNISON COUNTY UNTIL 930 PM MDT... AT 720 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH HEAVY RAINFALL REDEVELOPING ACROSS GUNNISON AND SURROUNDING AREAS. COUNTY ROAD 72 ALONG THE TOMICHI CREEK HAS BEEN WASHED OUT AND OTHER AREAS FROM CAPITOL CREEK TO TOMICHI CREEK ARE EXPERIENCING FLASH FLOODING. ADDITIONAL RAINFALL WILL CONTINUE THE THREAT OF FLASH FLOODING THROUGH AT LEAST 9:30 PM THIS EVENING. REPORTS OF 4 TO 5 FEET OF WATER AND DEBRIS HAVE OCCURRED 2 MILES EAST OF GUNNISON ALONG THE TOMICHI CREEK...AND COUNTY ROAD 72 HAS BEEN WASHED OUT. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. $$ NADLER
000 WGUS75 KGJT 180152 FFSGJT COC051-180330- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 752 PM MDT SAT JUL 17 2004 ...FLASH FLOOD WARNING CONTINUES FOR SOUTHERN GUNNISON COUNTY UNTIL 930 PM MDT... AT 752 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED ADDITIONAL SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN MOVING OVER THE WARNED AREA...2 MILES EAST OF GUNNISON. LOCAL LAW ENFORCEMENT REPORTED THAT WATER AND DEBRIS ABOUT 1 FOOT DEEP WAS FLOWING OVER COUNTY ROAD 72 ALONG THE TOMICHI CREEK. AT THIS POINT...HIGHWAY 50 IS PASSABLE HOWEVER...ADDITIONAL RAINFALL COULD CREATE FLASH FLOODING EAST AND NORTH OF GUNNISON. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. $$ NADLER
000 WGUS75 KGJT 180326 RRA FFSGJT COC051-180345- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 926 PM MDT SAT JUL 17 2004 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHERN GUNNISON COUNTY HAS BEEN ALLOWED TO EXPIRE... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. $$ NADLER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 2:45 PM MDT, 3 hours 52 minutes earlier.
Area forecast discussion, Jul 17, 2:45 PM MDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 245 PM MDT SAT JUL 17 2004 .SHORT TERM (TONIGHT THROUGH MONDAY)... UPPER LEVEL RIDGE ANCHORED OVER NEW MEXICO...WILL CONTINUE TO BRING MOIST SUBTROPICAL CONDITIONS TO THE REGION THROUGH MONDAY. ANOTHER ACTIVE AFTERNOON IS UNDERWAY...WITH SLOW MOVING THUNDERSTORMS OVER THE MOUNTAINS. A FEW CELLS ALREADY DRIFTING OVER THE VALLEY...ESPECIALLY OVER THE NORTHEAST SECTIONS OF THE FORECAST AREA WHERE BETTER SUN AND HEATING GOT THINGS GOING EARLIER TODAY. BLANKET OF MID CLOUDS OVER THE CENTRAL ZONES SLOWED HEATING... BUT STORMS ARE NOW FIRING OVER THE HIGHER TERRAIN AND EXPECT THIS TREND TO CONTINUE AS A WEAK SHRTWV OVER SOUTHERN UTAH LIFTS ENE THROUGH THE REGION THIS EVENING. MORNING SOUNDING CONTINUES TO INDICATE VERY MOIST CONDITIONS IN PLACE WITH PRECIPITABLE WATER VALUES IN EXCESS OF 1.3 INCHES. WINDS ALOFT SUGGEST MINIMAL STORM MOTION...GENERALLY TO THE E AT 5 TO 10 MPH. THIS WL RESULT IN LOCALLY HEAVY RAINFALL FROM THE STRONGER STORMS...WITH OVER 1 TO 2 INCHES POSSIBLE IN A SHORT PERIOD. NOCTURNAL CONVECTION AGAIN EXPECTED WITH WARM AND MOIST CONDITIONS CONTG AND MINOR WAVES RIPPLING OVER THE RIDGE AND INTO THE FORECAST AREA. LITTLE CHANGE IS EXPECTED THROUGH MONDAY WITH THE UPPER LEVEL RDG REMAINING PARKED OVER NEW MEXICO. SLIGHTLY DRIER CONDITIONS WL PERSIST OVER THE SOUTHERN ZONES WHERE CONVECTION WL NOT BE AS WIDESPREAD. GUIDANCE TEMPS REASONABLE THROUGH THE PERIOD. HOWEVER...PLAN ON GOING ABOVE GUIDANCE POPS IN LATER PERIODS WITH LITTLE CHANGE TO THE OVERALL PATTERN EXPECTED. .LONG TERM (TUESDAY THROUGH SATURDAY)... RIDGE AXIS BUILDS SLOWLY WEST OVER THE INTERMOUNTAIN WEST AND INTO THE GREAT BASIN THROUGH THE PERIOD. BOTH GFS AND ETA SHOWING A SLIGHT DECREASE IN MOISTURE THROUGH THE PERIOD...HOWEVER...WILL KEEP SLIGHT CHANCE OF AFTERNOON/EVENING THUNDERSTORMS EACH DAY AS MOISTURE APPEARS TO BE ADEQUATE TO SUPPORT CONVECTION. EXPECT TEMPERATURES TO REMAIN SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. JDC/MPM
Hazardous weather outlook, Jul 17, 5:51 AM MDT, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 551 AM MDT SAT JUL 17 2004 CORRECTED DATE COZ001>014-017>023-UTZ022>025-027>029-181145- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 551 AM MDT SAT JUL 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN UTAH. .DAY ONE...TODAY AND TONIGHT... SLOW MOVING THUNDERSTORMS WILL OCCUR TODAY...ESPECIALLY OVER THE MOUNTAINS THIS AFTERNOON AND EVENING. THIS WILL CREATE THE POTENTIAL FOR LOCALLY HEAVY RAIN. LOCALLY HEAVY RAIN MAY CAUSE EXCESSIVE RUNOFF OR FLASH FLOODING...ESPECIALLY IN AREAS OF STEEP TERRAIN OR URBAN AREAS PRONE TO FLASH FLOODING...AND IN AREAS BURNED BY WILDFIRES. THUNDERSTORMS MAY ALSO BE ACCOMPANIED BY SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND WIND GUSTS TO 35 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS SUNDAY AND MONDAY. FOR TUESDAY THROUGH FRIDAY...ISOLATED MOUNTAIN THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL...HAIL OR WIND REPORTS. TAL
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 5:54 PM MDT | Flash Flood Warning | GJT | Gunnison | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.